Iowa, 2011

Blizzard in Iowa, February 1 to 2, 2011

February 1 to 2, 2011 · NWS DMX · 27 events in 27 counties and zones

S. S.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$675,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A powerful storm system moved into the southwest U.S. on January 31st into the 1st The system moved east-northeast across the southern U.S. on the 1st into early the 2nd. Surface low pressure developed over west Texas. The low tracked across Arkansas and eventually through the Ohio River Valley. A considerable amount of moisture was drawn north into the storm system. A very large shield of precipitation developed to the north of the low pressure track. The main deformation zone was nearly 4 degrees wide, covering a large part of the mid section of the country. Snow spread north into Iowa during the afternoon of the 1st and picked up in intensity rapidly during the late afternoon and early evening hours. The low pressure system deepened rapidly as well. A strong pressure gradient was in place over the state. As the low crossed extreme southern Illinois, the pressure dropped to about 995 mb. At the same time a high pressure of nearly 1050 mb was located over western North Dakota. Winds increased rapidly during the evening with sustained winds of 25 to 35 MPH across most of the state. Winds gusted to around 50 MPH over the southeast half. The combination of falling snow and strong winds dropped visibility to less than 1/4 mile for several hours. Whiteout conditions were reported in many rural areas. Roads became impassible in places, and treacherous everywhere. Several highways were closed, however most of the main highways remained open, including Interstate 80. Numerous businesses and nearly all schools closed by the afternoon of the 1st and remained closed on the 2nd. Snowfall of 6 inches or more occurred over about the southeast half of the state, with accumulations in excess of 8 inches over the southeast third. The heaviest accumulation in the Des Moines CWA was 12.3 inches in the Centerville area of Appanoose County. In Monroe County, 11.9 inches was reported in Albia with 11.4 inches falling around Allerton in Wayne County. In Poweshiek County 10.9 inches of snow was recorded at Grinnell. The heavier snow accumulation over southeast Iowa was in part the result of convection. There were numerous reports of thundersnow from Ottumwa north toward the Grinnell area. This is the same event also listed in Stormdata as the 01 February Winter Storm for southwest into west central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 1, 3:28 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 1, 3:28 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CST TUE FEB 1 2011

...BLIZZARD EXPECTED TO CONTINUE OVER SOUTHEAST THIRD OF IOWA INTO
WEDNESDAY MORNING...

.SHORT TERM /TONIGHT/...
LOW PRESSURE CONTINUES TO DEEPEN ACROSS THE LOWER OHIO VALLEY THIS
AFTERNOON WITH THE BEST PRESSURE FALLS NOW TO THE NORTH AND
NORTHWEST OF THE SFC LOW. UPPER LEVEL SYSTEM NOW OVER WRN MO WITH A
FEW LIGHTNING STRIKES TO ITS NORTHEAST. THE COLDEST CLOUD TOPS HAVE
NOW MOVED INTO IOWA WHILE THE DRY SLOT IS OVER SOUTHEAST MISSOURI.
OVERALL TRENDS SUGGEST THE ENTIRE SYSTEM IS A LITTLE FARTHER WEST
THAN PREVIOUSLY PROGGED AND EXPECT SOME OF THE EXTREME SNOW AMOUNTS
WILL REACH THE SOUTHWEST FORECAST AREA. CONVECTIVE ELEMENT SHOULD
ALSO REACH THE SOUTHEAST AND SHOULD HAVE A PERIOD OF THUNDER SNOW
WITH RATES OF 2 TO 3 INCHES AN HOUR BEING ACHIEVED. EXTREMELY STRONG
AND DEEP FRONTOGENETICAL FORCING WILL BE IN PLACE THROUGH 06Z WITH
OVERRUNNING AOA 600 MB. THEREFORE...THERE WILL BE PLENTY OF MOISTURE
AVAILABLE AS THE CONVECTIVE ELEMENTS MOVE THROUGH. SHOULD HAVE TOTAL
SNOWFALL AMOUNTS OF 12-18 INCHES OVER THE FAR SOUTHEAST. DID
INCREASE SNOWFALL AMOUNTS FARTHER TO THE NORTHWEST AND EXPANDED THE
BLIZZARD WARNING AT NEW DUE TO EXPECTED WINDS AND INCREASED SNOW
AMOUNTS. SNOWFALL RATIOS WILL BE FAIRLY HIGH DESPITE A GOOD AMOUNT
OF THE FORCING OCCURRING FROM -30C TO -40C DUE TO DENDRITIC GROWTH
BELOW. SNOWFALL RATIOS WILL MAINLY BE 15-20 TO 1.

STRONG WINDS WILL BE IN THE MIXED LAYER THOUGH WILL BE LIMITED A BIT
BY LACK OF COINCIDENT COLD ADVECTION TO HELP ENHANCE MIXING
POTENTIAL THOUGH SHOULD BE NEAR 80% EFFICIENCY. HOWEVER...PRESSURE
GRADIENT FROM NW TO SE ACROSS IOWA SHOULD APPROACHING 24 MB TOWARD
00-03Z AND THAT COMBINED WITH WHAT IS MIXING SHOULD BE PLENTY
SUFFICIENT FOR WIDESPREAD WHITEOUT CONDITIONS OVER THE CENTRAL AND
SOUTHEAST. FARTHER NORTH...THE INCREASING WINDS AND FALLING
TEMPERATES WILL LEAD TO DANGEROUS WIND CHILLS OF 25 TO 35 BELOW.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
WEAK-MODERATE FORCING...MAINLY IN THE MID LEVELS...SHOULD LINGER
JUST BEYOND 12Z AT START OF PERIOD SUGGESTING POPS AND TOKEN QPF
AMOUNTS NEED TO BE RAISED SLIGHTLY.  WINDS MAY NOT BE REACHING
BLIZZARD CRITERIA WED MORNING...SUSTAINED OR FREQUENT GUSTS TO 35
MPH...BUT IT WILL BE CLOSE WITH COMMON PERCEPTION STILL BLIZZARD SO
DURATION OF WARNING REMAINS UNCHANGED.  SFC HIGH WILL PLUNGE INTO
SRN PLAINS AND AIRMASS WILL GRADUALLY BEGIN MODERATING SLOWLY
THROUGH THE WEEK.  HOWEVER EVEN LIGHT WINDS AND LINGERING COLD TEMPS
WITH LOWS WELL BELOW ZERO WED NIGHT WILL PRODUCE ADVISORY CRITERIA
WIND CHILLS AND WILL BE NOTED IN HWO.  CONFIDENCE LOW IN TEMP
FORECAST FOR NEXT FEW DAYS HOWEVER DUE TO AMOUNT OF
DECOUPLING/MIXING DURING THE NIGHT/DAY RESPECTIVELY.

NEXT SHORT WAVE DROPS INTO ESTABLISHED CENTRAL CONUS TROUGH FRIDAY.
MODELS DEPICT ONLY A NARROW RIBBON OF FORCING AND SATURATION WITH
THIS FEATURE BUT STILL WORTHY OF LOW END POPS/SNOW CHANCES.  DIRTY
NW FLOW WILL THEN KEEP SLIGHT CHANCES IN THE FORECAST INTO SATURDAY
AND MAY NEED TO BE EMPHASIZED FURTHER ONCE CONFIDENCE IN A
PARTICULAR SHORT WAVE INCREASES.  FOLLOWED BLEND OF ECMWF/GFS
ENSEMBLE MEANS IN LATER DAYS WHICH SUGGESTED SHORT WAVE AND
ASSOCIATED SNOW CHANCES AROUND MONDAY...FOLLOWED BY ANOTHER ROUND OF
COLD TEMPS AND SUB ZERO LOWS.

&&

.AVIATION...01/18Z
STEADY DETERIORATION OF CONDITIONS EXPECTED THROUGH 02/06Z AS HEART
OF BLIZZARD MOVES INTO SE HALF OF IOWA. VISIBILITIES WILL BE 1/2
MILE OR LESS IN MODERATE SNOW AND BLOWING SNOW FROM KDMX-KALO SEWD
UNTIL ABOUT 09Z. SURFACE WINDS WILL BE 25-30 KT WITH GUSTS TO 40 KT
CAUSING RUNWAY LEVEL WHITEOUT IN MANY LOCATIONS. AFTER 09Z...SNOW
SHOULD GRADUALLY DIMINISH ALONG WITH WINDS...WHICH WILL ALLOW SOME
IMPROVEMENT UP NEAR 1 MILE VISIBILITY...BUT BLOWING AND DRIFTING ARE
EXPECTED TO HAVE SERIOUS IMPACTS ON AVIATION UNTIL ABOUT 02/18Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL NOON CST WEDNESDAY
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-
CLARKE-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-HARDIN-JASPER-
LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE -POLK-POWESHIEK-
RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE

WINTER WEATHER ADVISORY UNTIL 6PM EMMET-KOSSUTH-PALO ALTO-
POCAHONTAS-WINNEBAGO.

WIND CHILL WARNING 9PM THIS EVENING TO NOON WEDNESDAY
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-WINNEBAGO.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT CALHOUN-CARROLL-
CERRO GORDO-CRAWFORD-FRANKLIN-HAMILTON-HANCOCK-HUMBOLDT-SAC-
WEBSTER-WORTH-WRIGHT.

WIND CHILL ADVISORY MIDNIGHT TO NOON CST WEDNESDAY CALHOUN-CARROLL-
CERRO GORDO-CRAWFORD-FRANKLIN-HAMILTON-HANCOCK-HUMBOLDT-SAC-WEBSTER-
WORTH-WRIGHT.

&&

SHORT TERM...DONAVON
LONG TERM...SMALL
AVIATION...JUNGBLUTH
Hazardous weather outlook, Feb 1, 4:12 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CST TUE FEB 1 2011

IAZ004>007-015>017-023>026-033>036-044-045-021200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-
412 PM CST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW IS EXPECTED TONIGHT WITH GUSTY NORTH WINDS PRODUCING SHALLOW
BLOWING SNOW. BITTER COLD AIR WILL SURGE INTO THE AREA OVERNIGHT
AS WELL...BRINGING DANGEROUS WIND CHILLS OF 20 TO 35 BELOW ZERO
BY EARLY WEDNESDAY MORNING.

A WINTER WEATHER ADVISORY...WIND CHILL ADVISORY...AND WIND CHILL
WARNINGS ARE IN EFFECT FOR PORTIONS OF THE AREA AT VARIOUS TIMES
TONIGHT.  PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DANGEROUS WIND CHILLS OF 20 TO 35 BELOW ZERO WILL CONTINUE INTO
WEDNESDAY MORNING. WIND CHILL ADVISORIES AND WARNINGS ARE IN
EFFECT THROUGH WEDNESDAY MORNING. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

DANGEROUS WIND CHILLS WILL AGAIN BE POSSIBLE WEDNESDAY NIGHT AND
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL
MEASUREMENTS ARE REQUESTED AND EXTREMELY HELPFUL.

IAZ027-028-037>039-046>050-057>062-070>075-081>086-092>097-021200-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-
TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
412 PM CST TUE FEB 1 2011

...LIFE THREATENING BLIZZARD UNDERWAY TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MODERATE TO HEAVY SNOWFALL WILL CONTINUE INTO TONIGHT. GUSTY NORTHERLY
WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW ALONG WITH WHITE OUT
BLIZZARD CONDITIONS. WIND CHILLS OF 10 TO 20 BELOW ZERO ARE ALSO
LIKELY LATER TONIGHT.

A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ALTHOUGH ADDITIONAL SNOW AMOUNTS WILL BE MINIMAL...SIGNIFICANT
BLOWING SNOW WILL CONTINUE INTO WEDNESDAY MORNING.  A BLIZZARD
WARNING REMAINS IN EFFECT THROUGH NOON WEDNESDAY. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

WIND CHILLS OF 15 TO 25 BELOW ZERO WILL ALSO BE POSSIBLE WEDNESDAY
NIGHT AND THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL
MEASUREMENTS ARE REQUESTED AND EXTREMELY HELPFUL.

SMALL

In the hours before

Local storm report, Feb 1, 1:27 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
127 PM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     SNOW             GLIDDEN                 42.06N 94.73W
02/01/2011  M5.0 INCH        CARROLL            IA   TRAINED SPOTTER

            SNOW IS BEGINNING TO DRIFT.

&&

JH
Local storm report, Feb 1, 1:49 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
149 PM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     SNOW             OTTUMWA                 41.02N 92.42W
02/01/2011  M3.5 INCH        WAPELLO            IA   TRAINED SPOTTER

            2.1 INCHES OVER THE LAST 2 HOURS.

&&

JH
Local storm report, Feb 1, 3:24 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     SNOW             ALBIA                   41.03N 92.80W
02/01/2011  M4.2 INCH        MONROE             IA   TRAINED SPOTTER

            2.2 INCHES IN PAST TWO HOURS. DRIFTS APPROACHING ONE FOOT
            IN TOWN WITH VISIBILITY TWO TO THREE BLOCKS.

&&

SMALL
Local storm report, Feb 1, 4:00 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     SNOW             OTTUMWA                 41.02N 92.42W
02/01/2011  M7.7 INCH        WAPELLO            IA   TRAINED SPOTTER

            THREE INCHES IN PAST TWO HOURS. ROADS IN POOR CONDITION.

&&

SMALL
Local storm report, Feb 1, 4:13 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
413 PM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     SNOW             1 NNW DES MOINES        41.59N 93.63W
02/01/2011  M2.2 INCH        POLK               IA   BROADCAST MEDIA

            KCCI TV STUDIOS

&&

SMALL
Local storm report, Feb 1, 4:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     SNOW             ALBIA                   41.03N 92.80W
02/01/2011  M6.5 INCH        MONROE             IA   TRAINED SPOTTER

            2.3 INCHES IN PAST HOUR AND A HALF. WHITE OUT CONDITIONS.

&&

SMALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 blizzard. Local standard time, as filed.

Blizzard, Ringgold

When
February 1, 5:00 PM CST to February 2, 2:00 AM CST
Where
Ringgold forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Blizzard, Decatur

When
February 1, 5:00 PM CST to February 2, 2:00 AM CST
Where
Decatur forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Blizzard, Wayne

When
February 1, 5:00 PM CST to February 2, 2:00 AM CST
Where
Wayne forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Blizzard, Appanoose

When
February 1, 5:00 PM CST to February 2, 2:00 AM CST
Where
Appanoose forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Blizzard, Davis

When
February 1, 5:00 PM CST to February 2, 2:00 AM CST
Where
Davis forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Blizzard, Union

When
February 1, 5:00 PM CST to February 2, 2:00 AM CST
Where
Union forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Blizzard, Clarke

When
February 1, 5:00 PM CST to February 2, 2:00 AM CST
Where
Clarke forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Blizzard, Lucas

When
February 1, 5:00 PM CST to February 2, 2:00 AM CST
Where
Lucas forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Blizzard, Monroe

When
February 1, 5:00 PM CST to February 2, 2:00 AM CST
Where
Monroe forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Blizzard, Wapello

When
February 1, 5:00 PM CST to February 2, 2:00 AM CST
Where
Wapello forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Blizzard, Madison

When
February 1, 7:00 PM CST to February 2, 2:00 AM CST
Where
Madison forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Blizzard, Warren

When
February 1, 7:00 PM CST to February 2, 2:00 AM CST
Where
Warren forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Blizzard, Marion

When
February 1, 7:00 PM CST to February 2, 2:00 AM CST
Where
Marion forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Blizzard, Mahaska

When
February 1, 7:00 PM CST to February 2, 2:00 AM CST
Where
Mahaska forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Blizzard, Dallas

When
February 1, 7:00 PM CST to February 2, 2:00 AM CST
Where
Dallas forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Blizzard, Polk

When
February 1, 7:00 PM CST to February 2, 2:00 AM CST
Where
Polk forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Blizzard, Jasper

When
February 1, 7:00 PM CST to February 2, 2:00 AM CST
Where
Jasper forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Blizzard, Poweshiek

When
February 1, 7:00 PM CST to February 2, 2:00 AM CST
Where
Poweshiek forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Blizzard, Boone

When
February 1, 7:00 PM CST to February 2, 2:00 AM CST
Where
Boone forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Blizzard, Story

When
February 1, 7:00 PM CST to February 2, 2:00 AM CST
Where
Story forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Blizzard, Marshall

When
February 1, 7:00 PM CST to February 2, 2:00 AM CST
Where
Marshall forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Blizzard, Tama

When
February 1, 7:00 PM CST to February 2, 2:00 AM CST
Where
Tama forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Blizzard, Grundy

When
February 1, 7:00 PM CST to February 2, 2:00 AM CST
Where
Grundy forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Blizzard, Black Hawk

When
February 1, 7:00 PM CST to February 2, 2:00 AM CST
Where
Black Hawk forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Blizzard, Butler

When
February 1, 7:00 PM CST to February 2, 2:00 AM CST
Where
Butler forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Blizzard, Bremer

When
February 1, 7:00 PM CST to February 2, 2:00 AM CST
Where
Bremer forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Blizzard, Hardin

When
February 1, 7:00 PM CST to February 2, 2:00 AM CST
Where
Hardin forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270333, 270334, 270335, 270336, 270337, 270338, 270339, 270340, 270341, 270342, 270343, 270344, 270345, 270346, 270347, 270348, 270349, 270350, 270351, 270352, 270353, 270354, 270355, 270356, 270357, 270358, 279243.